Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

May 3, 2009Davis County, Salt Lake County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 2009, 5:08 PM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 5:08 PM MDT (23:08 UTC)
Expired
May 3, 2009, 5:31 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 49 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 032308
SVRSLC
UTC011-035-045-032345-
/O.NEW.KSLC.SV.W.0001.090503T2308Z-090503T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 PM MDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAVIS COUNTY IN UTAH
  NORTHWESTERN SALT LAKE COUNTY IN UTAH
  NORTHEASTERN TOOELE COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF STANSBURY
  PARK...OR 13 MILES NORTH OF GRANTSVILLE...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF MAGNA BY 540 PM MDT...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4103 11208 4061 11200 4060 11253 4098 11257
TIME...MOT...LOC 2308Z 265DEG 29KT 4078 11245

$$
1 follow-up statement
000 
WWUS55 KSLC 032331
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT SUN MAY 3 2009

UTC011-035-045-032340-
/O.CAN.KSLC.SV.W.0001.000000T0000Z-090503T2345Z/
SALT LAKE UT-TOOELE UT-DAVIS UT-
531 PM MDT SUN MAY 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIS...
NORTHEASTERN TOOELE AND NORTHWESTERN SALT LAKE COUNTIES IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. WINDS GUSTING OVER 40 MPH ARE STILL POSSIBLE.

LAT...LON 4103 11208 4061 11200 4060 11253 4098 11257
TIME...MOT...LOC 2330Z 265DEG 29KT 4079 11221

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:34 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 3, 2:34 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT SUN MAY 3 2009

.SYNOPSIS...A SERIES OF WEAK PACIFIC WEATHER SYSTEMS WILL CROSS
NORTHERN UTAH THROUGH TUESDAY NIGHT. A MILD WESTERLY FLOW ALOFT
WILL FOLLOW FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A SERIES OF WAVES ROTATING
AROUND AN UPPER LOW OFF OF BRITISH COLUMBIA. STRONG WESTERLIES WERE
IN PLACE ALONG 40N...SHEARING ENERGY EASTWARD. ONE SUCH WAVE IS
CURRENTLY OVER NORTHERN CALIFORNIA. ACARS 400-250MB WIND
OBSERVATIONS REVEAL A WESTERLY JET OF 100-130KT CROSSING INTO
NORTHERN CALIFORNIA FROM THE PACIFIC. 12Z 700MB ANALYSIS SHOWS
RIDGING IN PLACE ACROSS THE GREAT BASIN AHEAD OF A COLD FRONT
CROSSING THE PACIFIC NORTHWEST. COOL ADVECTION WAS OCCURRING LOCALLY
WITH -1C AT KSLC AND -2C UPSTREAM AT KLKN.

12Z KSLC RAOB INDICATES 1 TO 3C OF COOLING THROUGH THE COLUMN DURING
THE PAST 24 HOURS. THE PRECIPITABLE WATER VALUE REMAINS ABOVE A HALF
INCH.

THE COMBINATION OF INCREASED SOLAR INSOLATION THIS AFTERNOON AND
COOLING ALOFT WILL STEEPEN LAPSE RATES...WITH THE 09Z SHORT RANGE
ENSEMBLES INDICATING A GOOD CHANCE OF 7-8C 500-700MB LAPSE RATES
DEVELOPING THIS AFTERNOON. SAME GUIDANCE INDICATES 250 J/KG OF
MUCAPE WILL BE LIKELY THIS AFTERNOON ACROSS NORTHERN
UTAH...COINCIDENT WITH INCREASING CHANCES OF 30-40KTS OF EFFECTIVE
SHEAR WITH THE ARRIVAL OF THE EXIT REGION OF THE UPPER LEVEL JET.
THE RUC AND GOES SOUNDER INDICATE LIFTED INDICES HAVE DECREASED TO
-2 TO -6C ACROSS THE NORTHWEST FORECAST AREA AS OF 20Z. EXPECT
SCATTERED CONVECTION ACROSS NORTHERN UTAH AND ISOLATED CONVECTION
ACROSS PARTS OF SOUTHERN UTAH TO CONTINUE TO DEVELOP MID AFTERNOON
AND LAST INTO THE EARLY EVENING HOURS. THE 00Z WRF-NMM RUN FOR SPC
AND 06Z NCEP WRF-NMM/ARM SIMULATED REFLECTIVITY ALL INDICATE THIS
SCENARIO UNFOLDING TO SOME DEGREE.

CONVECTION WILL HAVE TO BE MONITORED THROUGHOUT THE LATE AFTERNOON
AND EVENING FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS GIVEN THE
DEGREE OF DEEP LAYER SHEAR AND INVERTED-V PROFILES INDICATED BY
THE 12Z NAM.

CONVECTION WILL TEND TO STRATIFY DURING THE LATER EVENING HOURS
ACROSS NORTHERN AND CENTRAL UTAH BEFORE PASSING TO THE EAST AND
DISSIPATING OVERNIGHT. SNOW LEVELS RISE TO ABOUT 9500-11000 FEET
BY EVENING BEFORE LOWERING TO 8000-10000 FEET LATE TONIGHT.

SHORT WAVE RIDGING TAKES PLACE TOMORROW WITH PERHAPS SOME LINGERING
SHOWERS IN THE MOUNTAINS. EXPECTING SLIGHTLY COOLER CONDITIONS
TOMORROW WITH THE COLD FRONTAL PASSAGE WHICH TAKES PLACE TONIGHT.

WARM ADVECTION INCREASES MONDAY NIGHT AHEAD OF ANOTHER STRONG
WESTERLY JET NOSING IN FROM THE PACIFIC TUESDAY. THIS SHOULD
INCREASE THE CHANCES OF ANOTHER HEALTHY SPRING PRECIPITATION EVENT
ACROSS THE NORTHERN FORECAST AREA. RISING HEIGHTS BEHIND THE SHORTWAVE
ENERGY SHOULD ALLOW HEIGHTS TO GRADUALLY RISE DURING THE MID
WEEK...PLACING PRECIPITATION NORTH OF THE IDAHO BORDER.

BOTH THE 12Z GFS AND EUROPEAN ADVERTISE ANOTHER DISTURBANCE ARRIVES
ACROSS THE GREAT BASIN ON THE STRONG WESTERLIES SOMETIME NEXT
WEEKEND. WITH TIMING DIFFERENCES BETWEEN THE TWO PIECES OF GUIDANCE
DUE TO THE STRONG FLOW...HAVE SIDED SLIGHTLY SLOWER WITH THE
EUROPEAN FOR NOW.

&&

.AVIATION...RAIN SHOWERS AND PERHAPS A THUNDERSTORM WILL MOVE ACROSS
THE AREA LATER THIS AFTERNOON AHEAD OF A COLD FRONT. HIGH END MVFR
CONDITIONS CAN NOT BE RULED OUT WITH THIS BAND. THE COLD FRONT IS
EXPECTED TO CROSS THE TERMINAL BETWEEN 23-01Z THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...ROGOWSKI
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 3, 2:36 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT SUN MAY 3 2009

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
236 PM MDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AHEAD
OF AN APPROACHING COLD FRONT DURING THE MID AFTERNOON...LASTING
INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG OR
LOCALLY SEVERE WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY
DOWNPOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A WARM AND GENERALLY DRY WESTERLY FLOW ALOFT WILL EXIST ACROSS
THE AREA THROUGH FRIDAY.

SOUTHWEST WINDS MAY BECOME GUSTY ACROSS PORTIONS OF SOUTHERN AND
CENTRAL UTAH NEXT WEEKEND AS THE NEXT STORM SYSTEM APPROACHES.
THESE WINDS MAY BE STRONG ENOUGH TO AFFECT WIND SENSITIVE
OPERATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.